Use of continuous renal replacement therapy in salicylate toxicity: A case report and review of the literature

Michael F. Papacostas, Margaret Hoge, Michel Baum, Samuel Z. Davila

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Objective To report a case of salicylate toxicity treated with continuous venovenous hemodiafiltration (CVVHDF) and review the literature regarding the use of continuous renal replacement therapy (CRRT) for salicylate toxicity. Case A 16-year-old male presented after ingesting 1901 mg/kg of enteric coated aspirin. Salicylate level was 92 mg/dl 4 h after ingestion. Sequele included seizure, acute kidney injury, pulmonary edema, and prolonged QTc. He received 5.5 h of hemodialysis followed by CVVHDF to continue to augment clearance. His aspirin level fell to 37.4 mg/dl after HD and then to 11.3 mg/dl after nearly 10 h of CVVHDF. Discussion Cited reasons for the use of CRRT for salicylate toxicity primarily have been hypotension or desire for ongoing augmentation of salicylate clearance in the setting of multiorgan toxicity. CVVHDF may have a role in severe salicylate toxicity to enhance ongoing clearance after an initial round of HD in order to prevent significant rebound.

Original languageEnglish (US)
Pages (from-to)460-463
Number of pages4
JournalHeart and Lung: Journal of Acute and Critical Care
Volume45
Issue number5
DOIs
StatePublished - Sep 1 2016

Keywords

  • Aspirin
  • Continuous renal replacement therapy
  • Hemodiafiltration
  • Hemofiltration
  • Intoxication
  • Overdose
  • Salicylate

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Use of continuous renal replacement therapy in salicylate toxicity: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this